Epilepsy drug has damaged my eyes forever
Daily Mirror Nov 21, 2002
A miracle drug intended to stop epileptic seizures has instead wrecked the lives of many. One victim tells her shocking story. By JILL PALMER
AFTER years of suffering debilitating seizures Janette Whitehead was delighted with a revolutionary new drug.
Vigabatrin (Sabril) was hailed as a major breakthrough In the treatment of epilepsy. It was the first new drug for 10 years and highly successful in reducing and even stopping seizures.
But tragically the drug she took to improve her life has virtually ruined it.
It has severely damaged her eyes, leaving Janette with tunnel vision and partially-sighted.
Now she has joined 30 other victims in legal action against the manufacturer Aventis Pharma. "The drug that was meant to make my life easier has made it even harder." said Janette, 46, from Totnes, South Devon.
"I thought it would help. Little did I know it would blind me."
Janette was in her twenties when she started having epileptic seizures caused by a benign brain tumour.
“I was devastated," she said. “Imagine being transformed from a normal healthy young woman into what seemed at times to be a monster out of control.
“At first there were fears that the tumour might have been cancer but thankfully it wasn't. But because of its position in the brain, surgeons were unable to remove it.
"The fits were awful. They would totally paralyse me. I was put on heavy doses of various drugs but none of them completely controlled the epilepsy and they made me feel like a zombie.
"At the time I had my own flat, a lovely boyfriend, a good job as a PA and a lively social life.
“The epilepsy destroyed everything. I could no longer work and had to return to live with my parents. I was having cluster attacks and at worst would have up to 11 seizures a day. Each one felt like hot needles being stuck in me. Then I'd go for days without a fit. In 1990 Janette went to the National Hospital for Neurology and Neurosurgery In London for brain surgery In an attempt to reduce the severity other attacks.
By then she bad a young daughter Cassie, who is now 13, and was desperate to lead an independent life. "The pregnancy went very well in spite of my epilepsy and Cassie was born fit and healthy," said Janette. "But I was still having the fits."
Then in 1991 another drug was added to her daily medication -Vigabatrin. "It did not make a huge difference but it did slightly reduce the severity of my fits." she said.
"All epilepsy drugs have side effects - headaches, drowsiness, dizziness, depression. But nowhere did It mention there might he a risk to my sight."
Over the next few years Janette’s sight began to deteriate. "It happened very slowly, damaging my peripheral vision." she said.
"But with this loss of the part of sight that lets you see the sides, top and bottom, you are not even aware that your vision is disappearing from the edges and that your world to getting smaller.
"By the mid 1990s I began to get very much slower and more unsure. I would trip over steps and pavements, anything- in my way.
"I lost all my self-confidence but I didn't relate it to my sight. I thought I was seeing the whole world but in fact I was only seeing half of it."
It wasn't until 1997 that a group of ophthalmologists in Leicester first raised the alarm. Linking Vigabatrin with loss of peripheral vision.
Further studies, the latest earlier this year at the Walton Centre for Neurology and Neurosurgery in Liverpool, have concluded that the drug has a high risk of damaging sight.
"I finally understood what was happening to me on a visit to my neurological consultant in London in March 2000." said Janette.
"He admitted me for a few days to undergo some visual field tests. To my horror I then discovered I had lost a huge amount of my peripheral vision."
It took four months for Janette to come off the drug and she suffered dizzy spells and other withdrawal symptoms for a year. Her epilepsy is now controlled by a newer drug called Levetiracetam (Keppra) which has been available on the NHS since 2000.
"I have more fits than before but they are small ones that are much easier to handle and don't ruin my life." she said.
"I no longer have the massive seizures that left me wiped out both physically and mentally."
Janette'a home is fitted with a Piper Lifeline, an emergency 24-hour alarm which alerts her carers if she is about to have a seizure.
“I would not be able to live independently without it." said Janette. "I usually get about 30 seconds' warning of a fit, which is just about enough time to push the emergency button.
"My daughter Caasie is brilliant and she learned to press the button for me from the age of three.
"She is a wonderful carer but it really isn’t fair on her that having to cope with my epilepsy all her life she now also has to cope with my poor eyesight, which is even more responsibility for her.
"I don't know what the prognosis to for me. I thought stopping the drug immediately would help but although my sight has not got any worse it hasn't got any better."
Epilepsy expert Professor John Duncan of the National Hospital for Neurology and Neurosurgery and medical director of the National Society for Epilepsy said: "Epilepsy kills 1,200 people a year in the UK and it to important to try to stop the seizures.
"Vigabatrin was thought to be a big step forward for people with difficult-to-control epilepsy when it first became available in 1989.
"Half of users had their seizures halved and for one in 10 they stopped altogether.
"The understanding now is that as many as 30 to 10 per cent of people using it long-term will suffer loss of peripheral vision,
"After the initial concerns were raised in 1997 the drug virtually stopped being used.
"Now it is a drug of last resort. It would only be prescribed to patients with severe epilepsy where all other drugs are ineffective - those with no other option.
"It is very effective in controlling difficult epilepsy. There were some patients who continued using the drug because it controlled their epilepsy and their vision was not affected.
"But some are severely affected and a handful very severely affected.
It is only used now with extreme caution and patients should be aware.